Pearls of Wisdom: Statin-Induced Myalgia
Question: In an earlier Pearls of Wisdom, we discussed the case of Heckel, a 56-year-old male smoker whose myalgias on a statin were determined to be due to vitamin D deficiency. That was very good news; vitamin D repletion is straightforward and usually associated with remission of myalgias.
Our patient today is Jeckel, the twin brother of Heckel, who developed the exact same symptoms as his brother but whose vitamin D level is normal. In a patient with apparent statin-induced myalgia but minimally elevated CPK (<3 X ULN) and normal vitamin D levels, what treatment might be helpful?
- Vitamin E
- St John’s Wort
- Coenzyme Q
- Vitamin B6
What is the correct answer?
(Answer and discussion on next page)
Louis Kuritzky, MD, has been involved in medical education since the 1970s. Drawing upon years of clinical experience, he has crafted each year for almost 3 decades a collection of items that are often underappreciated by clinicians, yet important for patients. His “Pearls of Wisdom” as we like to call them, have been shared with primary care physicians annually in an educational presentation entitled 5TIWIKLY (“5 Things I Wish I Knew Last Year”…. or the grammatically correct, “5 Things I Wish I’d Known Last Year”).
Now, for the first time, Dr Kuritzky is sharing with the Consultant360 audience. Sign up today to receive new advice each week.
Answer: Coenzyme Q
In a prior discussion about Jeckel’s brother, Heckel, we reviewed the premise that there many patients who could enjoy important benefits of statin therapy might be tempted to discontinue use due to adverse effects, particularly myopathy. Since there are some correctable causes of myopathy, such as vitamin D deficiency, early identification can help eliminate adverse effects. Well, even though Jeckel is Heckel’s twin brother, Jeckel does not have vitamin D insufficiency. What could be the cause? Maybe it is low levels of coenzyme Q.
Pearls of Wisdom: Why the Myalgias on a Statin?
Navigating Statin Toxicities
Pathophysiologically, it would make sense that coenzyme Q depletion could lead to myalgias. Since statins do reduce coenzyme Q levels, the storyline seems soundly put together. On the other hand, not all clinical trials that have evaluated coenzyme Q and statin-induced myalgia conclude that supplementation with coenzyme Q is beneficial.
Since coenzyme Q is somewhat expensive and we don’t want to make our patient regimens more complex than need be—and since many of us balk at the idea of adding an additional medication to counteract the adverse effects of an initial medication—whether or not to use coenzyme Q to try and treat (or prevent) myalgias is a thorny question.
Coenzyme Q for Myopathic Sx1
In 1 randomized double blind active-controlled (vitamin E was given as the active comparator, instead of placebo) clinical trial, investigators studied a small population (n=32) of patients with myopathic symptoms while on a statin.1 Subjects were randomized to coenzyme Q 100 mg/d versus vitamin E 400 IU/d for 30 days.
Coenzyme Q: Pain Impact1
Coenzyme Q treatment was associated with a statistically significant 40% reduction in myalgia severity and 38% less interference with daily activities. Vitamin E did not provide a meaningful impact upon either endpoint.
Note: Not all trials of coenzyme Q have been positive. Clinical trials on the coadministration of coenzyme Q upon initiating statin have resulted in lower incidence of myalgia. Commentary on “failed trials” has suggested that in some cases, different formulations of coenzyme Q may be variously effective.
For many patients, the therapeutic benefits of statin treatment are very important. When the use of a statin is felt to be necessary, we don’t want treatment-limiting adverse effects to compromise successful utilization. Remember, some patients who might be disinclined to continue their statin due to myalgias may be victims of coenzyme Q depletion. Since coenzyme Q replacement is readily available, it is worth trying for vitamin D-replete patients complaining of myalgias.
1. Caso G, Kelly P, McNurlan MA, Lawson WE. Effect of CoQ 10 on myopathic symptoms in patients treated with statins. Am J Cardiol. 2007;99:1409-1412.